Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 272, NWS Lincoln, IL

September 21, 2008Champaign County, Douglas County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Sep 21, 2008, 1:26 PM CDT for Champaign County, Douglas County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2008, 1:26 PM CDT (18:26 UTC)
Expired
Sep 21, 2008, 2:11 PM CDT
In force
45 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Champaign County, IL, Douglas County, IL

The radar

The Lincoln radar (KILX), 92 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 211826
SVRILX
ILC019-041-211930-
/O.NEW.KILX.SV.W.0272.080921T1826Z-080921T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
126 PM CDT SUN SEP 21 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL ILLINOIS...
  SOUTHWESTERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 230 PM CDT.

* AT 126 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 2 MILES WEST OF CAMARGO...OR ABOUT 4 MILES EAST
  OF TUSCOLA...AND WAS MOVING NORTHWEST AT 9 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TUSCOLA...
  PESOTUM...
  TOLONO...

ANOTHER LOCATION IN THIS WARNING IS...VILLA GROVE.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING...BUT STAY
AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3987 8846 4013 8845 3981 8802 3965 8823
TIME...MOT...LOC 1826Z 137DEG 8KT 3981 8822

$$

HJS
2 follow-up statements
000 
WWUS53 KILX 211847
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
147 PM CDT SUN SEP 21 2008

ILC019-041-211930-
/O.CON.KILX.SV.W.0272.000000T0000Z-080921T1930Z/
CHAMPAIGN-DOUGLAS-
147 PM CDT SUN SEP 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHWESTERN CHAMPAIGN AND DOUGLAS COUNTIES...

AT 141 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. 
THIS STORM WAS LOCATED 3 MILES NORTHEAST OF TUSCOLA...MOVING
NORTHWEST AT 9 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  PESOTUM...
  SADORUS...
  TOLONO...

LAT...LON 3987 8846 4013 8845 3981 8802 3965 8823
TIME...MOT...LOC 1847Z 137DEG 8KT 3984 8826

$$
000 
WWUS53 KILX 211911
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
211 PM CDT SUN SEP 21 2008

ILC019-041-211921-
/O.CAN.KILX.SV.W.0272.000000T0000Z-080921T1930Z/
CHAMPAIGN-DOUGLAS-
211 PM CDT SUN SEP 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHAMPAIGN AND
DOUGLAS COUNTIES IS CANCELLED...

AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED...THUS
THE WARNING HAS BEEN CANCELLED.

LAT...LON 3987 8846 4013 8845 3981 8802 3965 8823
TIME...MOT...LOC 1911Z 137DEG 8KT 3988 8831

$$

HJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 12:34 PM CDT, 52 minutes earlier.

Area forecast discussion, Sep 21, 12:34 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1234 PM CDT SUN SEP 21 2008

.DISCUSSION...
ISSUED 1037 AM CDT SUN SEP 21 2008
UPPER LEVEL LOW NOW AN OPEN WAVE...WITH VERY LITTLE IF ANY
PROGRESSION TO THE EAST. EXPECTING YESTERDAYS WEATHER TO
CONTINUE...WITH SCT SHOWERS AND THUNDERSTORMS THROUGH THE
AFTERNOON. VERY LITTLE PROBLEMS WITH THE CURRENT FORECAST AND ONLY
MADE SOME TWEAKS HERE AND THERE. NO ZONE UPDATES ANTICIPATED.

&&

.AVIATION...
ISSUED 1231 PM CDT SUN SEP 21 2008
NO MAJOR CHANGES IN THE FORECAST. MUCH OF THE 24 HRS WILL REMAIN
IN VFR...THIS AFTERNOON WITH VCTS...AS CONVECTION IS VERY
SCATTERED ACROSS THE AREA. LATER THIS EVENING...CONVECTION
EXPECTED TO DIE DOWN. AFTER MIDNIGHT...VSBYS DROPPING INTO
MVFR...WITH SOME IFR VSBYS FCST FOR SPI AND DEC...CLOSER TO A LLVL
MOISTURE POOL. BACK UP TO VFR SHORTLY AFTER SUNRISE. WINDS LIGHT
THROUGH THE 24 HOURS.

HJS
&&

.PREV DISCUSSION...
ISSUED 206 AM CDT SUN SEP 21 2008

SATELLITE IMAGES SHOWING WEAK UPPER LOW CONTINUING TO SPIN NEAR THE
ST LOUIS AREA. SHOWERS AND THUNDERSTORMS WHICH HAD FORMED ON
SATURDAY...IN ASSOCIATION WITH THIS FEATURE...HAD LARGELY DIMINISHED
BY THE OVERNIGHT HOURS. HOWEVER...SOME LIGHT SHOWERS CONTINUE IN
SOME AREAS...GENERALLY ALONG AND JUST NORTH OF THE I-70 CORRIDOR.

FORECAST ISSUES OF THE DAY DEAL WITH RAIN CHANCES TODAY AND AGAIN
TOWARD MID WEEK.

SHORT TERM...TODAY THROUGH TUESDAY
MODELS IN AGREEMENT THAT THE PESKY UPPER LOW SHOULD MOVE ACROSS
ILLINOIS TODAY...ALTHOUGH DIRECTIONS DIFFER A BIT. GFS WANTS TO TAKE
THE CENTER OF THE LOW ALONG THE OHIO VALLEY...WHILE NAM FILLS IN THE
LOW ACROSS WEST CENTRAL ILLINOIS. IN ANY EVENT...EXPECT MORE
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP DURING THE DAY. 4KM
WRF MODELS HANDLED PLACEMENT OF SATURDAYS LEADING EDGE OF STORMS
ACROSS THE NORTHERN CWA WELL...AND TODAYS RUNS SHOWING THIS
OCCURRING AGAIN JUST A BIT FURTHER NORTH. RAINFALL EXPECTED TO
DIMINISH TOWRD EARLY EVENING...AS UPPER LOW FINALLY GIVES WAY.

IN ITS WAKE...HIGH PRESSURE RIDGE TO MOVE EAST ACROSS THE
MISSISSIPPI VALLEY EARLY THIS WEEK...WITH A COUPLE DAYS OF DRY
WEATHER.

TEMPERATURE WISE...TRENDED A DEGREE OR TWO COOLER THAN THE MET
GUIDANCE FOR TODAY...WITH WESTERN PORTIONS OF THE CWA CLOSER TO THE
MAV.

LONG TERM...WEDNESDAY THROUGH FRIDAY
RIDGE SHIFTS EASTWARD AS NEXT SHORTWAVE SWINGS ALONG THE CANADIAN
BORDER. ASSOCIATED SURFACE FRONT EXPECTED TO MOVE ACROSS THE PLAINS
NORTHEAST TOWARD WESTERN LAKE SUPERIOR...WITH SOUTHERN END IN A
WEAKENING TREND BY WEDNESDAY AFTERNOON. KEPT NEAR-20 POPS WEST OF
THE ILLINOIS RIVER ON WEDNESDAY...BUT RAIN CHANCES THIS FAR SOUTH
ARE NOT GREAT AT THIS POINT. REST OF THE WEEK IS EXPECTED TO REMAIN
QUIET...AS MAIN STORM TRACK REMAINS ALONG THE BORDER STATES.

GEELHART

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 21, 11:44 AM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1144 AM CDT SUN SEP 21 2008

ILZ029>031-036-037-040-041-047>050-221100-
CASS-FULTON-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-SCOTT-
TAZEWELL-WOODFORD-
1144 AM CDT SUN SEP 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRALKILXAFDILX
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA
TODAY. NONE OF THE STORMS ARE EXPECTED TO BE SEVERE...HOWEVER
LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE BECAUSE ANY STORMS THAT
DEVELOP WILL MOVE VERY SLOWLY.

FLOODING WILL CONTINUE ALONG THE ENTIRE ILLINOIS RIVER...AS WELL
AS THE SANGAMON RIVER FROM PETERSBURG DOWNSTREAM. THE ILLINOIS
RIVER IS NEARING ITS CREST AT HAVANA. UPSTREAM FROM HAVANA...THE
RIVER WILL SLOWLY FALL. AREAS DOWNSTREAM FROM HAVANA WILL
CONTINUE TO SEE RISES FOR THE NEXT COUPLE OF DAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BOTH THE SANGAMON AND ILLINOIS RIVERS WILL REMAIN AT OR ABOVE
FLOOD STAGE FOR THE NEXT FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ027-028-038-042>046-051>057-061>063-066>068-071>073-221100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-KNOX-LAWRENCE-LOGAN-MACON-MCLEAN-
MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-STARK-VERMILION-
1144 AM CDT SUN SEP 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA
TODAY. NONE OF THE STORMS ARE EXPECTED TO BE SEVERE...HOWEVER
LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE BECAUSE ANY STORMS THAT
DEVELOP WILL MOVE VERY SLOWLY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.